Presumed topiramate-induced bilateral acute angle-closure glaucoma

James T. Banta, Kara Hoffman, Donald L. Budenz, Elizenda Ceballos, David S. Greenfield

Research output: Contribution to journalArticle

139 Scopus citations

Abstract

PURPOSE: We describe a case of bilateral angle-closure glaucoma associated with oral topiramate therapy. METHODS: Interventional case report. Case report with echographic illustration. RESULTS: A 51-year-old man developed bilateral acute angle-closure glaucoma 2 weeks after beginning topiramate therapy for bipolar affective disorder. Laser peripheral iridotomy was performed in the right eye without resolution of the acute attack. Echography revealed lens thickening and ciliochoroidal detachments in both eyes. Visual acuity, intraocular pressure, and anterior and posterior segment anatomy normalized 2 weeks after cessation of topiramate therapy. CONCLUSION: Topiramate, a new sulfa-derivative antiepileptic medication, may cause idiosyncratic ciliochoroidal detachments and ciliary body edema leading to anterior displacement of the lens-iris diaphragm, lens thickening, and acute angle-closure glaucoma.

Original languageEnglish (US)
Pages (from-to)112-114
Number of pages3
JournalAmerican journal of ophthalmology
Volume132
Issue number1
DOIs
StatePublished - Jul 12 2001

    Fingerprint

ASJC Scopus subject areas

  • Ophthalmology

Cite this